Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 2, 2004, 9:20 AM CDT for Henry County, Rock Island County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 9:20 AM CDT (14:20 UTC)
- Expired
- May 2, 2004, 10:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Henry County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 21 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
961
WUUS53 KDVN 021420
SVRDVN
ILC073-161-021515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 AM CDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HENRY COUNTY IN NORTHWEST ILLINOIS
SOUTHEASTERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
* UNTIL 1015 AM CDT
* AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR OAK GROVE...OR ABOUT 8 MILES SOUTH OF ROCK
ISLAND...AND MOVING NORTHEAST AT 5 MPH. ANOTHER STORM CAPABLE OF
PRODUCING DIME SIZE HAIL IS JUST EAST OF LECLAIRE IOWA AND MOVE INTO
NORTHERN ROCK ISLAND COUNTY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OAK GROVE BY 930 AM CDT
MILAN BY 945 AM CDT
ROCK ISLAND BY 950 AM CDT
MOLINE BY 1010 AM CDT
COAL VALLEY...WARNER...SILVIS AND EAST MOLINE BY 1015 AM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4148 9023 4134 9054 4139 9066 4152 9058
4153 9045 4157 9037 4158 9032 4158 9025
4157 9013
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:21 AM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 2, 4:21 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 421 AM CDT SUN MAY 2 2004 .SYNOPSIS...SKIES ARE CLEAR TO PARTLY CLOUDY ACROSS THE FA THIS MORNING...WITH PATCHY FOG MAINLY ALONG AND EAST OF THE MISSISSIPPI. ISOLATED SHOWERS LINGER NORTHWEST IN ASSOCIATION WITH A VORT MAX. AT THE SURFACE...A WEAK TROF EXTENDS ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST. AT 500MB...A SHARP 500MB TROF EXTENDS FROM A NORTHERN WISCONSIN LOW ACROSS CENTRAL IOWA AND MISSOURI. .SHORT TERM...(TODAY AND TONIGHT) PRIMARY FORECAST CONCERNS ARE TWO- FOLD. FIRST IS THE CHANCE OF SHOWERS AND ISOLATED THUNDER TODAY WITH SMALL HAIL AS THE 500MB COLD POOL COMES OVERHEAD. SECOND IS COLD SURFACE TEMPS TONIGHT...ESPECIALLY NORTH...AND A RESULTING FREEZE WARNING. A STRONG 500MB COLD POOL COMES OVERHEAD MIDDAY...AND WILL PRODUCE STRONG 850-700 AND 700-500 LAPSE RATES MIDDAY TIL 6 PM ON THE ORDER OF 8 TO 9. CAPES WILL BE AROUND 500 SOUTH...A LITTLE LESS NORTH...WITH LIS NEAR -4 SOUTH AND A LITTLE LESS NORTH. VVS WILL BE STRONG MIDDAY AND AFTERNOON...MAINLY SOUTH. THE RESULT WILL BE SHOWERS WITH ISOLATED THUNDER POSSIBLE...AND THE CHANCE OF SMALL HAIL PER UPSTREAM OBS YESTERDAY. NUISANCE FUNNELS CAN NOT BE RULED OUT EITHER...WITH THE TROF ACROSS THE AREA ACTING AS A FOCUS. THE TROF WILL DRIFT SOUTH ACROSS THE SOUTHERN HALF OF THE FORECAST AREA IN THE AFTERNOON. TONIGHT...THE COLD POOL ALOFT WILL MOVE EAST OF THE FA IN THE EVENING. CLOUDS WILL CLEAR AFTER MIDNIGHT NORTH...ESPECIALLY NORTHWEST...AS THE 500MB TROF MOVES EAST. WINDS WILL DIE NORTH...AND WITH DEW POINTS IN THE MID TO UPPER 20S NORTH...SHOULD SEE TEMPS IN THE UPPER 20S TO AROUND 30 NORTHWEST...AND AROUND 30 NORTHEAST...PROMPTING A FREEZE WARNING. ...REA... && .LONGER TERM...(MONDAY THROUGH SUNDAY) SURFACE RIDGE MOVES EAST OF THE AREA MONDAY ALLOWING RETURN WAA FLOW TO DEVELOP. STRENGTH OF LIFT MAY BE ENOUGH TO ALLOW SOME SHRA ALONG THE HIGHWAY 20 CORRIDOR MONDAY NIGHT. NEXT FRONT ARRIVES TUESDAY AFTERNOON/EVENING WHICH SHOULD BRING ANOTHER CHANCE OF PRECIP TO THE AREA. THIS FRONT ALSO SIGNALS A CHANGE FROM THE CURRENT COOL WEATHER TO MUCH WARMER WEATHER FOR THE REGION. POTENTIAL THERE TO SEE SOME TYPE OF MCS ACTIVITY THE SECOND HALF OF THE WEEK. POTENTIAL THERE FOR THURSDAY NIGHT/FRIDAY WITH MAYBE A DECAYING ONE ON SATURDAY. SATURDAY NIGHT STILL SOMEWHAT UNCLEAR BUT WILL LEAVE CURRENT FORECAST AS IS. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FREEZE WARNING TONIGHT FOR NORTHWEST TWO TIERS OF COUNTIES. IL...FREEZE WARNING TONIGHT FOR NORTHERN TIER OF COUNTIES. MO...NONE. && REA/08
Hazardous weather outlook, May 2, 5:12 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 512 AM CDT SUN MAY 2 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-030812- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 512 AM CDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT VERY COLD TEMPERATURES ALOFT TODAY WILL TRIGGER SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON...WITH SMALL HAIL POSSIBLE. A TROF ACROSS THE AREA COULD PROVIDE THE FOCUS FOR ISOLATED FUNNEL CLOUDS OF THE NUISANCE VARIETY. THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCHDOWN. THE PRIMARY THREAT WILL NEAR AND SOUTH OF INTERSTATE 80. TEMPERATURES TONIGHT WILL FALL INTO THE UPPER 20S NORTHWEST OF A LINE FROM CEDAR RAPIDS TO DUBUQUE...WITH 30 TO 32 DEGREES FROM IOWA CITY TO CLINTON TO FREEPORT. A FREEZE WARNING IS IN EFFECT FOR TONIGHT FOR NORTHERN AREAS. FURTHER SOUTH...TO AROUND INTERSTATE 80...SCATTERED FROST IS POSSIBLE...WITH ISOLATED FROST ALSO POSSIBLE SOUTH TO BURLINGTON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...AND AGAIN THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REA/08
In the hours before
Local storm report, May 2, 9:13 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL 6 NNW NORTH HENDERSON 41.17N 90.52W
05/02/2004 0.50 INCH MERCER IL TRAINED SPOTTER
&&
LELocal storm report, May 2, 9:15 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL 6 NNW NORTH HENDERSON 41.17N 90.52W
05/02/2004 0.50 INCH MERCER IL TRAINED SPOTTER
&&
LELocal storm report, May 2, 9:17 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0916 AM HAIL LE CLAIRE 41.60N 90.36W
05/02/2004 0.75 INCH SCOTT IA TRAINED SPOTTER
DIME TO PENNY SIZED HAIL
&&
LENearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.